High Wind, Adams
- When
- May 11, 2:00 AM CST to 6:00 AM CST
- Where
- Adams forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A low pressure system over central Illinois intensified rapidly during the early morning hours of May 11. Winds gusts ranged from 45 to 55 mph across the region.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A low pressure system over central Illinois intensified rapidly during the early morning hours of May 11. Winds gusts ranged from 45 to 55 mph across the region. There were widespread reports of tree and power line damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 12:08 AM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
108 AM CDT SUN MAY 11 2008
.DISCUSSION...
/303 PM CDT SAT MAY 10 2008/
AN ACTIVE WEATHER REGIME IS FORECAST TO CONTINUE THRU NEXT WEEK WITH
THE FIRST SIGNIFICANT ROUND TONIGHT INTO SUNDAY.
CONDITIONS AND MODEL FORECASTS HAVE CHANGED QUITE A BIT SINCE 24 HRS
AGO WITH THE LATEST DATA NOW POINTING TO THE POTENTIAL FOR SEVERE WX
ACROSS AT LEAST THE SRN HALF OF THE CWA TONIGHT. THE SURFACE LOW IS
NOW FORECAST TO TRACK MUCH FURTHER NORTHWEST THAN PREVIOUSLY
ANTICIPATED WHICH WILL BRING THE UNSTABLE WARM SECTOR EVENTUALLY
INTO THE REGION TONIGHT. PRIND ARE THE SFC LOW IN SOUTH CENTRAL KS
ATTM WILL DEEPEN AND MOVE NEWD INTO NW MO BY EARLY EVENING WHERE
LARGE PRES FALLS ARE CURRENTLY BEING OBSERVED. THE SFC LOW WILL THEN
CONTINUE TO DEEPEN IN RESPONSE TO THE MIGRATING AND DEEPENING
UPPER SYSTEM...MOVING INTO CENTRAL IL BY DAYBREAK SUNDAY.
THIS FORECAST TRACK SHOULD EVENTUALLY ALLOW THE WARM FRONT...WHICH
HAS MOVED INTO FAR SW MO...TO CONTINUE MOVING NWD IN ADVANCE OF THE
MIGRATING SFC LOW/ATTENDANT COLD FRONT. STEEP MID LEVEL LAPSE RATES
ARE ALREADY IN PLACE ACROSS THE REGION...EVIDENT FROM ACCAS THIS
MORNING AND THE 18Z KSGF SOUNDING. THE WARMER AIR AND HIGHER
BOUNDARY LAYER DEW POINTS WITHIN THE WARM SECTOR SHOULD COMBINE
WITH THE STEEP LAPSE RATES...RESULTING IN A MODEST SIZE WARM
SECTOR WEDGE WITH MUCAPES OF 1000-1500 J/KG. ELEVATED THUNDERSTORMS
ONGOING ACROSS SW MO WILL CONTINUE TO PROGRESS EWD INTO ERN MO AND
IL THIS EVENING WITH A THREAT OF HAIL...HOWEVER THE HIGHEST IMPACT
SEVERE WEATHER THREAT WILL OCCUR WITH ANY SFC BASED STORMS AHEAD
OF THE CDFNT/WITHIN THE WARM SECTOR WHICH WILL BE STRONGLY FORCED
BY THE CDFNT AND MID/UPPER TROF. THE KINEMATIC PARAMETERS WILL BE
QUITE FAVORABLE FOR SEVERE STORMS WITH STRONG DEEP LAYER SHEAR AND
IMPRESSIVE VALUES OF 0-1KM AND 0-3KM SRH. THE MOST LIKELY MODE
APPEARS TO BE A SQUALL LINE GIVEN THE NATURE OF THE STRONG
FORCING...WITH A THREAT OF DAMAGING WINDS AND A FEW QLCS TORNADOES.
THE OTHER BIG ITEM WILL BE WIND...AND IT LOOKS LIKE MOTHER NATURE
WILL REALLY TURN ON THE WIND MACHINE. A TIGHT PRESSURE GRADIENT
WILL DEVELOP IN ASSOCIATION WITH THE DEEPENING LOW AND THIS SHOULD
PRODUCE ADVSRY LEVEL WINDS BEGINNING OVERNIGHT IN THE WAKE OF THE
LOW AND CDFNT...CONTINUING IN ERNEST ON SUNDAY IN THE WAKE OF THE
LOW. WOULD EXPECT TO SEE SFC WINDS GUSTING FROM 40-50 MPH AT TIMES.
BESIDES THE WIND...THE OTHER WEATHER ELEMENTS WILL COMBINE TO MAKE
THE WEATHER FOR MOTHERS DAY QUITE NASTY. TEMPERATURES WILL REMAIN IN
THE 50S...THE REGION WILL BE BLANKETED IN STRATUS...AND THERE WILL
BE SHOWERS PRIMARILY ACROSS THE NE HALF OF THE CWA IN THE DEEP
CYCLONIC FLOW.
THE REMAINDER OF THE FCST PRETTY MUCH REMAINS ON TRACK WITH MONDAY
STARTING OFF QUITE COOL THEN TEMPERATURES MODERATING. THE NEXT
SYSTEM WILL THEN BEGIN AFFECTING THE AREA AS EARLY AS TUESDAY
AFTERNOON WITH SHRA/TSRA CONTINUING INTO AT LEAST EARLY WED.
GLASS
&&
.AVIATION...
/1249 AM CDT SUN MAY 11 2008/
FOR THE 06Z TAFS...STRONG COLD FRONT EXTENDING FROM DEEP SURFACE
LOW CENTER OVER FAR NORTHEAST MISSOURI - SOUTHEAST IOWA THROUGH
FAR EAST CENTRAL MISSOURI AND SOUTH INTO NORTHWEST LOUISIANA.
STRONG PRESSURE GRADIENT BETWEEN SURFACE LOW AND HIGH PRESSURE
BUILDING OVER THE WESTERN PLAINS WILL RESULT IN VERY STRONG
SURFACE GUSTS OF 30 TO 37 KTS HROUGH MID TO LATE AFTERNOON TODAY.
AREA OF SCATTERED RAINSHOWERS OVER CENTRAL MISSOURI WILL RAPIDLY
MOVE EASTWARD ACROSS EAST CENTRAL MISSOURI BETWEEN 0700-1100 UTC.
LOW CEILINGS BETWEEN 1.0-1.5KT WILL PREVAIL DURING MUCH OF THE
DAY. HOWEVER CIGS WILL RISE BY LATE AFTERNOON WHILE SURFACE WINDS
WILL DIMINISH DURING THE EARLY EVENING HOURS. WINDS WILL BECOMING
LIGHT NORTHWEST BY LATE SUNDAY EVENING.
RP
&&
.CLIMATE...
RECORD LOW MAX TEMPS FOR MAY 11
COU 53 IN 1952
STL 53 IN 1960
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM CDT THIS
EVENING FOR CRAWFORD-FRANKLIN-IRON-JEFFERSON-LINCOLN-
MADISON-PIKE-REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN-BOONE-
CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-RALLS-SHELBY.
IL...WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO 7 PM CDT THIS
EVENING FOR ADAMS IL-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST.
CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1247 AM CDT SUN MAY 11 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-111200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 1247 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...REST OF TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER PARTS OF WEST CENTRAL AND SOUTHWEST ILLINOIS UNTIL 3 AM. STRONG WEST TO NORTHWEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP. AS A RESULT...A WIND ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY PRODUCT. MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL OCCUR ON SUNDAY AND EARLY SUNDAY EVENING. AS A RESULT...A WIND ADVISORY IS IN EFFECT. FOR FURTHER INFORMATION...PLEASE REFER TO THE ADVISORY PRODUCT. THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA TUESDAY THROUGH WEDNESDAY. MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
The national radar mosaic for the moment the first event began.
17 strong wind, 1 high wind. Local standard time, as filed.
A 25 year old woman was killed near Sparta along Highway 154 about 10:40 am when a large tree limb struck the windshield of the SUV she was driving. Her 3 year-old son who was in a carseat in the backseat was not hurt.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Randolph | 2008-05-11 | 25 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100268, 100269, 100271, 100274, 100275, 100277, 100279, 100280, 100282, 100283, 100285, 100286, 100291, 100293, 100297, 100298, 100306, 100313.